Alert archive / California / Wind Advisories in 2009

Wind Advisory 17, NWS Reno, NV

October 13, 20094 counties in California; Washoe County, Nevada

NWS Reno, NV issued this wind advisory at Oct 13, 2009, 4:16 PM PDT for 4 counties in California; Washoe County, Nevada. It took effect at Oct 13, 2009, 5:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2009, 4:16 PM PDT (23:16 UTC)
In effect from
Oct 13, 2009, 5:00 PM PDT
Expired
Oct 14, 2009, 3:14 AM PDT
In force
10 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 119 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 132316
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
416 PM PDT TUE OCT 13 2009

...STRONG AND DAMAGING WIND GUSTS EXPECTED TONIGHT THROUGH
WEDNESDAY MORNING...

.AN INTENSE PACIFIC STORM WILL BRING PERIODS OF STRONG WINDS TO
THE EASTERN SIERRA AND WESTERN NEVADA THROUGH WEDNESDAY MORNING.
THE MOST INTENSE WINDS ARE EXPECTED LATER THIS EVENING THROUGH
EARLY WEDNESDAY MORNING. THE GUSTY WINDS WILL BE ACCOMPANIED BY
HEAVY RAIN AT TIMES...PRODUCING HAZARDOUS TRAVEL CONDITIONS.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

CAZ072-NVZ002-141300-
/O.CAN.KREV.LW.Y.0052.000000T0000Z-091014T0000Z/
/O.EXT.KREV.HW.W.0005.091014T0000Z-091014T1500Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE
416 PM PDT TUE OCT 13 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 8 AM PDT WEDNESDAY.

* TIMING: WINDS WILL INCREASE THIS EVENING. THE STRONGEST WINDS
  ARE EXPECTED LATER THIS EVENING THROUGH EARLY WEDNESDAY MORNING.

* WIND SPEEDS: SOUTH TO SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 60
  MPH. STRONGER GUSTS MAY OCCUR IN WIND PRONE AREAS WITH GUSTS UP
  TO 130 MPH OVER SIERRA RIDGES.

* IMPACTS: WINDS TONIGHT WILL BE CAPABLE OF PRODUCING DAMAGE TO
  TREES...POWER LINES AND PROPERTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL WILL BE HAZARDOUS ESPECIALLY FOR DRIVERS OF HIGH PROFILE
VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR
CROSS WINDS.

&&

$$

CAZ073-141300-
/O.EXT.KREV.HW.W.0005.091014T0000Z-091014T1500Z/
MONO-
INCLUDING THE CITY OF...MAMMOTH LAKES
416 PM PDT TUE OCT 13 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 8 AM PDT WEDNESDAY. 

* TIMING: WINDS WILL INCREASE THIS EVENING. THE STRONGEST WINDS
  ARE EXPECTED LATER THIS EVENING THROUGH EARLY WEDNESDAY MORNING.

* WIND SPEEDS: SOUTH TO SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 65
  MPH. STRONGER GUSTS MAY OCCUR IN WIND PRONE AREAS SUCH AS STEEP
  CANYONS WITH GUSTS UP TO 135 MPH OVER SIERRA RIDGES.

* IMPACTS: WINDS TONIGHT WILL BE CAPABLE OF PRODUCING DAMAGE TO
  TREES...POWER LINES AND PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL WILL BE HAZARDOUS ESPECIALLY FOR DRIVERS OF HIGH PROFILE
VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR
CROSS WINDS.

&&

$$

NVZ001-003-141300-
/O.EXT.KREV.HW.W.0005.091014T0000Z-091014T1500Z/
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
SPARKS
416 PM PDT TUE OCT 13 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 8 AM PDT WEDNESDAY. 

* TIMING: WINDS WILL INCREASE THIS EVENING. THE STRONGEST WINDS
  ARE EXPECTED LATE TONIGHT THROUGH EARLY WEDNESDAY MORNING.

* WIND SPEEDS: SOUTH TO SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO
  65 MPH...WITH STRONGER GUSTS IN WIND PRONE AREAS.

* IMPACTS: WINDS TONIGHT WILL BE CAPABLE OF PRODUCING DAMAGE TO
  TREES...POWER LINES AND PROPERTY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL WILL BE HAZARDOUS ESPECIALLY FOR DRIVERS OF HIGH PROFILE
VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR
CROSS WINDS.

&&

$$

CAZ070-071-NVZ005-141300-
/O.NEW.KREV.WI.Y.0017.091014T0000Z-091014T1500Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL...
SUSANVILLE...EMPIRE...GERLACH
416 PM PDT TUE OCT 13 2009

...WIND ADVISORY IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 8 AM PDT WEDNESDAY. 

* TIMING: WINDS WILL INCREASE THIS EVENING. THE STRONGEST WINDS
  ARE EXPECTED LATE TONIGHT THROUGH EARLY WEDNESDAY MORNING.

* WINDS: SOUTH TO SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH. 

* IMPACTS: STRONG WIND GUSTS WILL PRODUCE DIFFICULT DRIVING
  CONDITIONS THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND CONSTRUCTION MATERIALS
SHOULD BE SECURED OR MOVED INDOORS. USE EXTRA CAUTION WHILE
DRIVING AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.

&&

$$

NVZ004-141300-
/O.CON.KREV.LW.Y.0052.000000T0000Z-091015T0000Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
416 PM PDT TUE OCT 13 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT
WEDNESDAY...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT WEDNESDAY. 

* WINDS: SOUTH TO SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 45 MPH
  TONIGHT THROUGH WEDNESDAY.

* WAVE HEIGHTS: 3 TO 4 FEET TONIGHT AND WEDNESDAY.

* IMPACTS: SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD
  REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE.

&&

$$
MJD

HTTP://WEATHER.GOV/RENO
2 follow-up statements
000 
WWUS75 KREV 140202
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
702 PM PDT TUE OCT 13 2009

...STRONG AND DAMAGING WIND GUSTS EXPECTED TONIGHT THROUGH
WEDNESDAY MORNING...

.AN INTENSE PACIFIC STORM WILL BRING PERIODS OF STRONG WINDS TO
THE EASTERN SIERRA AND WESTERN NEVADA THROUGH WEDNESDAY MORNING.
THE MOST INTENSE WINDS ARE EXPECTED LATER THIS EVENING THROUGH
EARLY WEDNESDAY MORNING. THE GUSTY WINDS WILL BE ACCOMPANIED BY
HEAVY RAIN AT TIMES...PRODUCING HAZARDOUS TRAVEL CONDITIONS.

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

CAZ071-141015-
/O.UPG.KREV.WI.Y.0017.000000T0000Z-091014T1500Z/
/O.EXA.KREV.HW.W.0005.000000T0000Z-091014T1500Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
INCLUDING THE CITY OF...SUSANVILLE
702 PM PDT TUE OCT 13 2009

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 AM PDT WEDNESDAY. THE WIND
ADVISORY IS NO LONGER IN EFFECT. 

* TIMING: PERIODS OF STRONG WINDS ARE EXPECTED OVERNIGHT. A WIND
  GUST TO 78 MPH HAS ALREADY BEEN REPORTED IN SIERRA VALLEY.

* WINDS: WIDESPREAD SOUTH TO SOUTHWEST 20 TO 30 MPH WITH GUSTS UP
  TO 50 MPH. OCCASIONAL STRONG WINDS 40 TO 55 MPH WITH GUSTS TO 75
  MPH.

* IMPACTS: STRONG WIND GUSTS WILL PRODUCE DIFFICULT DRIVING
  CONDITIONS THROUGH TONIGHT AND STRONGER WIND GUSTS WILL BE
  CAPABLE OF OVERTURNING HIGH PROFILE VEHICLES...ESPECIALLY ALONG
  HIGHWAY 395 FROM HALLELUJAH JUNCTION TO SUSANVILLE. DAMAGE TO
  TREES AND POWER LINES IS ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL WILL BE HAZARDOUS ESPECIALLY FOR DRIVERS OF HIGH PROFILE
VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR
CROSS WINDS.

$$

CAZ072-073-NVZ002-141015-
/O.CON.KREV.HW.W.0005.000000T0000Z-091014T1500Z/
GREATER LAKE TAHOE AREA-MONO-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE...
MAMMOTH LAKES
702 PM PDT TUE OCT 13 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY. 

* TIMING: WINDS WILL INCREASE THIS EVENING. THE STRONGEST WINDS
  ARE EXPECTED LATER THIS EVENING THROUGH EARLY WEDNESDAY MORNING.

* WIND SPEEDS: SOUTH TO SOUTHWEST 35 TO 45 MPH WITH GUSTS UP TO 65
  MPH. STRONGER GUSTS UP TO 80 MPH MAY OCCUR IN WIND PRONE AREAS
  SUCH AS STEEP CANYONS WITH GUSTS UP TO 135 MPH OVER SIERRA
  RIDGES.

* IMPACTS: WINDS TONIGHT WILL BE CAPABLE OF PRODUCING DAMAGE TO
  TREES...POWER LINES AND PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL WILL BE HAZARDOUS ESPECIALLY FOR DRIVERS OF HIGH PROFILE
VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR
CROSS WINDS.

&&

$$

NVZ001-003-141015-
/O.CON.KREV.HW.W.0005.000000T0000Z-091014T1500Z/
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
SPARKS
702 PM PDT TUE OCT 13 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY. 

* TIMING: WINDS WILL INCREASE THIS EVENING. THE STRONGEST WINDS
  ARE EXPECTED OVERNIGHT INTO EARLY WEDNESDAY MORNING.

* WIND SPEEDS: SOUTH TO SOUTHWEST 30 TO 45 MPH WITH GUSTS UP TO 65
  MPH. STRONGER GUSTS AS HIGH AS 80 MPH IN WIND PRONE AREAS.

* IMPACTS: WINDS TONIGHT WILL BE CAPABLE OF PRODUCING DAMAGE TO
  TREES...POWER LINES AND PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL WILL BE HAZARDOUS ESPECIALLY FOR DRIVERS OF HIGH PROFILE
VEHICLES. USE EXTRA CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR
CROSS WINDS.

&&

$$

CAZ070-NVZ005-141015-
/O.CON.KREV.WI.Y.0017.000000T0000Z-091014T1500Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL...EMPIRE...
GERLACH
702 PM PDT TUE OCT 13 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY. 

* TIMING: WINDS WILL CONTINUE TO INCREASE THIS EVENING. THE
  STRONGEST WINDS ARE EXPECTED LATE TONIGHT THROUGH EARLY
  WEDNESDAY MORNING.

* WINDS: SOUTH TO SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS: STRONG WIND GUSTS WILL PRODUCE DIFFICULT DRIVING
  CONDITIONS THROUGH TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND CONSTRUCTION
MATERIALS SHOULD BE SECURED OR MOVED INDOORS. USE EXTRA CAUTION
WHILE DRIVING AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.

&&

$$

NVZ004-141015-
/O.CON.KREV.LW.Y.0052.000000T0000Z-091015T0000Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
702 PM PDT TUE OCT 13 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT
WEDNESDAY...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT WEDNESDAY. 

* WINDS: SOUTH TO SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 45 MPH
  TONIGHT THROUGH WEDNESDAY.

* WAVE HEIGHTS: 3 TO 4 FEET TONIGHT AND WEDNESDAY.

* IMPACTS: SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD
  REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

HOHMANN/BRONG

HTTP://WEATHER.GOV/RENO
000 
WWUS75 KREV 141014
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
314 AM PDT WED OCT 14 2009

CAZ072-NVZ002-141815-
/O.CAN.KREV.HW.W.0005.000000T0000Z-091014T1500Z/
/O.EXA.KREV.LW.Y.0052.000000T0000Z-091015T0000Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE
314 AM PDT WED OCT 14 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

* WINDS: SOUTH TO SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 45 MPH
  TODAY.

* WAVE HEIGHTS: 3 TO 5 FEET TODAY.

* IMPACTS: SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD
  REMAIN OFF LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.  

&&

$$

CAZ071-073-NVZ001-003-141115-
/O.CAN.KREV.HW.W.0005.000000T0000Z-091014T1500Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-
INCLUDING THE CITIES OF...SUSANVILLE...MAMMOTH LAKES...
HAWTHORNE...YERINGTON...SMITH VALLEY...SPARKS
314 AM PDT WED OCT 14 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE HIGH WIND
WARNING. 

WIND SPEEDS HAVE DECREASED OVERNIGHT AND THE THREAT OF DAMAGING
WINDS HAS ENDED. SOUTHWEST WINDS MAY GUST UP TO 45 MPH THROUGH
THE MORNING BEFORE DIMINISHING THIS AFTERNOON.

$$

CAZ070-NVZ005-141115-
/O.CAN.KREV.WI.Y.0017.000000T0000Z-091014T1500Z/
SURPRISE VALLEY CALIFORNIA-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL...EMPIRE...
GERLACH
314 AM PDT WED OCT 14 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS HAVE DECREASED OVERNIGHT AND THE WIND ADVISORY HAS
BEEN CANCELED. SOUTHWEST WINDS WILL CONTINUE TO GUST UP TO 45 MPH
THIS MORNING BEFORE DIMINISHING THIS AFTERNOON.

$$

NVZ004-141815-
/O.CON.KREV.LW.Y.0052.000000T0000Z-091015T0000Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
314 AM PDT WED OCT 14 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON. 

* WINDS: SOUTH TO SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH
  TODAY.

* WAVE HEIGHTS: 3 TO 4 FEET TODAY.

* IMPACTS: SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN
  OFF LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Oct 13, 3:40 PM PDT, 36 minutes earlier.

Area forecast discussion, Oct 13, 3:40 PM PDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
340 PM PDT TUE OCT 13 2009

.SHORT TERM...
PRIMARY PROBLEM TODAY HAS BEEN AMOUNT OF PCPN AND SNOW LEVELS
ACROSS THE SIERRA. AND SNOW LEVELS WILL CONTINUE TO BE A PROBLEM
THROUGH THE EVENING AND OVERNIGHT AS 140KT JET PLOWS ACROSS
CENTRAL CA THROUGH THE EVENING AND OVERNIGHT. THIS JET IS FARTHER
NORTH THAN PREVIOUS MODEL FORECASTS HAD INDICATED...BUT NEWER
RUNS HAVE A BETTER POSITION ON THIS FEATURE...ALTHOUGH LATEST
SATELLITE IMAGERY AND RADAR RETURNS LEAD ME TO BELIEVE THE JET MAY
BE COMING IN JUST A BIT FARTHER SOUTH. RECENTLY HAVE SEEN CLOUD TOP
COOL ON IR SATELLITE IMAGERY FROM THE BAY AREA EASTWARD AS THIS
JET MAKES ITS WAY ONSHORE. SNOW LEVELS WERE KEPT LOWER TODAY BY
THE INTENSITY OF THE PCPN COMING INTO THE SIERRA AS DYNAMICS HAVE
OVERCOME THE WARMING THAT WAS EXPECTED WITH THE OVERALL SYSTEM.
THUS HAVE LOWERED SNOW LEVELS SOMEWHAT FROM PREVIOUS FORECAST FOR
THE EVENING HOURS. MOST INTENSE PCPN HAS SHIFTING JUST A BIT TO
THE SOUTH WITH MAMMOTH LAKES NOW RECEIVING SNOW BELOW 8000 FEET.
EXPECT THIS TO CONTINUE THROUGH THE EVENING SO HAVE ISSUE A
WINTER STORM WARNING ABOVE 75000 FEET FOR MONO COUNTY.

FARTHER NORTH PCPN RATES HAVE EASED RECENTLY AND SNOW LEVELS IN
THE TAHOE BASIN HOVER AROUND 8000 TO 8500 FEET. WITH ADDITIONAL
HEAVY PCPN EXPECTED LATER THIS EVENING WOULD ANTICIPATE THAT SNOW
LEVELS WILL FALL AGAIN IN THE TAHOE BASIN. MOST ACCUMULATIONS
SHOULD STAY ABOVE 7500 FEET IN THE TAHOE AREA SO FOR NOW WILL NOT
ISSUE ANY ADVISORIES/WARNINGS. HOWEVER...IF PCPN INTENSITY
INCREASES RAPIDLY MAY NEED ADDITIONAL ADVISORIES/WARNINGS FOR THE
TAHOE AREA. PCPN TOTALS IN THE SIERRA COULD REACH AS MUCH AS 6
INCHES IN SOME LOCATIONS WITH 2 TO 4 INCHES POSSIBLE AT LAKE LEVEL
IN THE TAHOE BASIN. THESE HIGHER PCPN TOTALS WOULD CORRESPOND TO 4
TO 5 FEET OF SNOW IN THE HIGHEST ELEVATIONS IN MONO COUNTY IN THE
HIGH SIERRA...BUT MOST LOCATIONS IN MONO COUNTY ABOVE 7500 FEET
SHOULD RECEIVE NO MORE THAT 2 FEET.

EAST OF THE SIERRA THE PRESENCE OF INSTABILITY AND THE STRONG JET
WILL EASILY ALLOW PCPN TO CONTINUE SPILLING OVER THIS EVENING.
WHILE PCPN AMOUNTS WILL BE MUCH LESS EAST OF THE SIERRA...SOME
WESTERN NV AND NE CA VALLEYS COULD PICK UP AS MUCH 1.5 INCHES OF
RAIN.

BEYOND TONIGHT THE JET STREAK/UPPER TROUGH COMBINATION MOVES EAST
WITH A CORRESPONDING DECREASE IN PCPN COVERAGE AND AMOUNTS. RIDGE
BEGINS TO BUILD BY LATE WEDNESDAY NIGHT INTO THURSDAY WITH A
CORRESPONDING RISE IN DAYTIME TEMPERATURES. MLF

WINDS...
THE THREAT OF A HIGH WIND EVENT REMAINS INTACT FOR TONIGHT AND
INTO WED MORNING. TO MAINTAIN CONTINUITY...THE START TIME OF THE
WARNINGS WAS KEPT AT 00Z...ALTHOUGH THE MOST LIKELY TIME PERIOD
FOR THE STRONGEST WIND IS LATER THIS EVENING AND OVERNIGHT. BY
06Z...BOTH THE NAM AND GFS CENTER THE UPPER JET CORE OF 140+ KT
OVER THE CNTRL SIERRA INCLUDING THE TAHOE BASIN AND MOST OF MONO
COUNTY. THE PRESENCE OF THIS JET CORE OVERHEAD LATER THIS EVENING
WILL BE ACCOMPANIED BY RAPID DRYING ALOFT AND SHUT DOWN MOST
PRECIP AWAY FROM THE SIERRA...ALLOWING FOR MORE EFFICIENT MIXING
OF WINDS DOWN TO LOWER ELEVATIONS. NAM MODEL SOUNDINGS CONTINUE TO
SHOW A RAPID DROP IN THE TROPOPAUSE LEVEL FROM 300 MB THRU 03Z TO
POSSIBLY AS LOW AS 500 MB DURING THE 06Z- 09Z TIME FRAME. THIS
TYPE OF TROPOPAUSE DROP IS FAVORABLE FOR PRODUCING A PERIOD OF
EXTREME WINDS WITH GUSTS OVER 130 MPH ON THE SIERRA RIDGES AND
ALSO OVER 100 MPH AT TIMES ON THE HIGHER PEAKS IN WRN NV. THE JET
CORE WILL PERSIST THRU 12Z THEN BEGIN TO WEAKEN AND LIFT NORTH
BTWN 12Z-15Z...KEEPING THE THREAT OF HIGH WIND GUSTS IN PLACE FOR
A FEW MORE HOURS. THEREFORE THE WARNINGS WERE EXTENDED THRU 15Z.

FARTHER NORTH IN NERN CA-NWRN NV...THE POSITION OF THE JET CORE
TONIGHT FOLLOWED BY WEAKENING AS IT MOVES NORTH WED MORNING IS LESS
FAVORABLE FOR HIGH WINDS...BUT AFTER THE RAIN DIMINISHES SOME GUSTS
REACHING ADVISORY CRITERIA ARE LIKELY SO WIND ADVISORIES WERE ADDED
TO THESE ZONES WITH THE VALID TIMES MATCHING THE EXISTING WARNINGS.

FOR THE TAHOE ZONE...THE LAKE WIND ADVISORY WILL DROP OUT AND THE
WARNING WILL STAND ALONE TO AVOID HEADLINE CONFUSION. CHOPPY LAKE
CONDITIONS WILL PERSIST THRU WEDNESDAY SO AFTER THE THREAT OF HIGH
WINDS END BY MID MORNING WEDNESDAY...A NEW LAKE WIND ADVISORY WOULD
LIKELY REPLACE OF THE WARNING FOR THE REST OF THE DAY. MJD

.LONG TERM...SATURDAY THROUGH TUESDAY...
NEXT WEEKEND STARTS OUT MILD WITH TEMPERATURES ABOVE NORMAL AND WEAK
SOUTHWEST FLOW ALOFT. SUNDAY BOTH THE DETERMINISTIC GFS AND EC BRING
A RATHER WEAK NEGATIVELY TILTED SHORTWAVE INTO THE WEST COAST AND
ACROSS THE WESTERN GREAT BASIN... EXITING THE REGION MONDAY. THE
GEFS ENSEMBLE SPREAD IN THE 500MB FLOW IS LOW AND THE PROBABILITY OF
.1 INCHES OF PRECIPITATION FROM 12Z MON-00Z TUE APPROACHES 50 PCT
FROM TAHOE NORTH INTO FAR NORTHWEST NV.  THE EC IS SHARPER WITH THE
TROUGH AND ALSO QUITE A BIT WETTER.  SUSPECT THAT THE GFS IS
UNDERDOING QPF AS IT BRINGS A DECENT NW-SE JET INTO THE REGION
SUNDAY NIGHT PUSHING IT NORTH ACROSS FAR NW NV INTO CENTRAL NV
MONDAY. THIS WOULD GENERATE DECENT SYNOPTIC LEVEL FORCING FOR
SHOWERS SUNDAY NIGHT AND MONDAY TAHOE NORTH.

FOR SUNDAY THROUGH MONDAY RETAINED CHANCE POPS MAINLY SIERRA NEAR
TAHOE NORTH AND ACROSS WESTERN NEVADA NORTH OF HIGHWAY 50. THE GFS
RIDGES UP MORE SHARPLY IN THE WAKE OF THIS SHORTWAVE MONDAY WHILE
THE EC RETAINS A MOIST ZONAL FLOW UNTIL TUESDAY. IF THE EC SOLUTION
IS CLOSER TO REALITY THEN WE WILL SEE SCATTERED SHOWERS ACROSS
LASSEN AND NORTHERN WASHOE COUNTIES THROUGH MONDAY NIGHT AS WELL.

TEMPERATURES WILL DROP TO NEAR OR SLIGHTLY BELOW NORMALS FOR THIS
TIME OF YEAR WITH THE TROUGH MONDAY AND TUESDAY. JAH
&&

.AVIATION...
A MAJOR STORM SYSTEM WILL CONTINUE TO AFFECT THE SIERRA AND WESTERN
NEVADA TONIGHT THROUGH MIDDAY WEDNESDAY WITH HEAVY RAIN...MOUNTAIN
OBSCUREMENT...AND PERIODS OF STRONG WINDS.

ANTICIPATED AVIATION IMPACTS WITH THE STORM BETWEEN 00Z WED AND 12Z
WED INCLUDE WIDESPREAD MOUNTAIN OBSCUREMENT...STRONG S TO SW SFC
WINDS GUSTING 35-55 KTS AT TIMES...SIERRA RIDGE GUSTS OVER 100
KTS...HEAVY RAIN PRODUCING MVFR/IFR CIGS/VIS AT KTVL/KTRK AND MVFR
CONDITIONS AT KRNO.

KRNO...
WINDS WILL BE SOUTHEAST GUSTING TO 30KTS THROUGH 06Z WITH LLWS.
WINDS WILL VEER TO SOUTHWEST AFTER 06Z BUT REMAIN GUSTY WITH PERIODS
OF LLWS UNTIL 12Z.

CONDITIONS WILL GENERALLY BE VFR WITH PERIODS OF RAIN THROUGH
03Z...THEN MVFR WITH BRIEF PERIODS OF IFR CONDITIONS IN MODERATE
RAIN 03Z-12Z.

KTRK/KTVL...
MVFR CONDITIONS IN MODERATE RAIN WITH PERIODS OF IFR CONDITIONS IN
BRIEF HEAVY RAIN THROUGH 12Z. AFTER 12Z EXPECT CONDITIONS TO IMPROVE
TO VFR BETWEEN 15Z-18Z.

EXPECT SOUTH TO SOUTHWEST WINDS AT 15-20KT SUSTAINED WITH GUSTS TO
30KT THROUGH 06Z. BRIEF GUSTS OVER 50 KTS PSBL 00Z-09Z.

SIERRA RIDGE WINDS 100KT-120KT 00Z-12Z. JAH
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 8 AM PDT WEDNESDAY FOR NVZ005.

     HIGH WIND WARNING UNTIL 5 AM PDT WEDNESDAY FOR NVZ001>003.

     LAKE WIND ADVISORY UNTIL 5 PM PDT WEDNESDAY FOR NVZ004.

CA...WIND ADVISORY UNTIL 8 AM PDT WEDNESDAY FOR CAZ070-071.

     HIGH WIND WARNING UNTIL 5 AM PDT WEDNESDAY FOR CAZ072-073.

     WINTER STORM WARNING UNTIL 8 AM WEDNESDAY FOR CA073 ABOVE
     7500 FEET.

&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Oct 13, 11:20 AM PDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1120 AM PDT TUE OCT 13 2009

CAZ070>073-NVZ001>005-140630-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
LOYALTON...SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...
MARKLEEVILLE...BRIDGEPORT...COLEVILLE...LEE VINING...
MAMMOTH LAKES...HAWTHORNE...YERINGTON...SMITH VALLEY...MINA...
SCHURZ...GLENBROOK...INCLINE VILLAGE...SPARKS...VERDI...
GARDNERVILLE...FERNLEY...FALLON...LOVELOCK...SILVER SPRINGS...
NIXON...IMLAY...EMPIRE...GERLACH
1120 AM PDT TUE OCT 13 2009

...HIGH WIND WARNING IN EFFECT FOR THE SIERRA AND PARTS OF
WESTERN NEVADA FROM 5 PM PDT THIS AFTERNOON UNTIL 5 AM PDT
WEDNESDAY...

...STORM INFORMATION...
AN INTENSE STORM SYSTEM WILL IMPACT MUCH OF THE WESTERN U.S.
TODAY INTO WEDNESDAY. FOR THE SIERRA...WESTERN NEVADA AND
NORTHEAST CALIFORNIA. HEAVY RAIN COMBINED WITH VERY STRONG WINDS
MAY RESULT IN HAZARDOUS DRIVING CONDITIONS...DOWNED TREES...MUD OR
ROCK SLIDES NEAR STEEP SIERRA TERRAIN...AND SOME FENCE OR ROOF
DAMAGE. POWER OUTAGES WILL ALSO BE POSSIBLE.

...HEAVY PRECIPITATION...
THE HEAVIEST PRECIPITATION WILL FALL DURING THE REMAINDER OF TODAY
AND INTO THIS EVENING. RAINFALL RATES COULD EXCEED ONE HALF INCH
PER HOUR AT TIMES IN THE SIERRA WHILE LOWER ELEVATIONS COULD SEE
RATES UP TO ONE QUARTER INCH PER HOUR.

RECENT DRY CONDITIONS AND LITTLE TO NO SNOWPACK WILL PRECLUDE
FLOODING OF MAINSTEM RIVERS. HOWEVER HEAVY RAINFALL WILL PRODUCE
RISES ON SMALLER CREEKS AND STREAMS AND MAY CAUSE MINOR FLOODING
IN URBAN SETTINGS AND NEAR STEEP TERRAIN.

...TOTAL RAIN AND SNOWFALL AMOUNTS...
FOR THE EASTERN SIERRA...FROM LASSEN COUNTY SOUTHWARD TO MONO
COUNTY...2 TO 6 INCHES OF RAIN ARE LIKELY BY LATE TONIGHT. SEVERAL
FEET OF SNOW ARE LIKELY IN THE SIERRA ABOVE 9000 FEET.

FOR THE LOWER ELEVATIONS OF WESTERN NEVADA AND EASTERN CALIFORNIA
EAST OF HIGHWAY 395...ONE-HALF INCH TO ONE INCH OF RAIN IS
POSSIBLE. LOCAL AMOUNTS UP TO 2 INCHES ARE POSSIBLE IN FOOTHILL
LOCATIONS NEAR RENO AND CARSON CITY.

...WINDS...
THIS STORM WILL BRING EXTREMELY STRONG WIND GUSTS OF 120 TO 140
MPH OVER SIERRA RIDGES THROUGH TONIGHT. WINDS WILL GUST UP TO 45
MPH AT TIMES IN THE LOWER ELEVATIONS OF THE EASTERN SIERRA AND
LAKE TAHOE BASIN TODAY...WITH GUSTS UP TO 65 MPH AT TIMES THIS
EVENING AND OVERNIGHT.

SOUTH TO SOUTHWEST WIND GUSTS OF 35 TO 45 MPH WILL ALSO AFFECT
AREAS OF NORTHEAST CALIFORNIA AND WESTERN NEVADA TODAY. A BRIEF
PERIOD OF STRONG WIND GUSTS UP TO 65 MPH IS ANTICIPATED IN WESTERN
NEVADA VALLEYS FROM RENO TO HAWTHORNE LATER THIS EVENING AND
OVERNIGHT.

...TRAVEL IMPACTS...
HEAVY SNOW IN THE HIGH SIERRA WILL MAKE TRAVEL DIFFICULT OVER THE
HIGHEST SIERRA PASSES INCLUDING MOUNT ROSE SUMMIT...SONORA
PASS...AND TIOGA PASS. SEVERAL FEET OF SNOW MAY CAUSE ROAD
CLOSURES ON THE SEASONAL SIERRA PASSES. SEVERAL INCHES OF
ACCUMULATION MAY ALSO AFFECT PORTIONS OF HIGHWAYS 4...88 AND 89
INCLUDING...CARSON PASS...LUTHER PASS...EBBETTS PASS AND MONITOR
PASS.

SNOW LEVELS AROUND 8000 FEET WILL RISE TO 9000 FEET OR HIGHER BY
LATE THIS AFTERNOON. SNOW LEVELS WILL LOWER TO 7500 TO 8000 FEET
WEDNESDAY MORNING AS PRECIPITATION BEGINS TO TAPER OFF.

SLICK ROADS AND PONDING OF WATER FROM MODERATE TO HEAVY RAIN WILL
RESULT IN HAZARDOUS DRIVING CONDITIONS THIS AFTERNOON AND TONIGHT.
OIL BUILDUP ON ROAD SURFACES DURING THE DRY WEATHER FROM THE PAST
COUPLE OF MONTHS WILL ALSO ADD TO THE SLICK CONDITIONS AS THE
ROADS BECOME WET. MOTORISTS SHOULD SLOW DOWN TO PREVENT
HYDROPLANING AND INCREASE DISTANCE BETWEEN VEHICLES TO ALLOW FOR
EXTRA STOPPING DISTANCE.

CONTINUE TO CHECK OUR WEBSITE AT WEATHER.GOV/RENO...LOCAL MEDIA OR
NOAA WEATHER RADIO FOR UPDATES ON THIS STORM SYSTEM.

MJD

HTTP://WEATHER.GOV/RENO
Local storm report, Oct 13, 12:30 PM PDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1230 PM PDT TUE OCT 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             6 WSW PROSSER CREEK RES 39.35N 120.27W
10/13/2009  E1.0 INCH        NEVADA             CA   TRAINED SPOTTER

            1.0 INCHES SNOW ON GROUND AT 7,300 FT SINCE 630AM NEAR
            SKI SLOPE WAY AND GLACIER WAY. CURRENTLY 32/33 DEGREES F
            WITH MIXED RAIN AND SNOW. WINDS 2-4 MPH.

1146 AM     HEAVY RAIN       NW SOUTH LAKE TAHOE     38.94N 119.99W
10/13/2009  M0.31 INCH       EL DORADO          CA   TRAINED SPOTTER

            CURRENT RAINFALL TOTAL AS OF 8 AM AT SOUTH LAKE TAHOE.
            SPOTTER ESTIMATED WINDS OF 25-30 MPH.

1202 PM     HEAVY RAIN       GRAEAGLE                39.77N 120.62W
10/13/2009  M0.67 INCH       PLUMAS             CA   TRAINED SPOTTER

            CURRENT RAINFALL TOTAL AS OF NOON. LIGHT WINDS CURRENTLY
            REPORTED.

1204 PM     HEAVY RAIN       RENO                    39.54N 119.82W
10/13/2009  M0.30 INCH       WASHOE             NV   ASOS

            CURRENT RAINFALL TOTAL AS OF NOON AT THE RENO-TAHOE
            INTERNATIONAL AIRPORT.

1208 PM     HEAVY RAIN       ALPINE MEADOWS          39.17N 120.22W
10/13/2009  M1.21 INCH       PLACER             CA   MESONET

            CURRENT RAINFALL TOTAL AS OF NOON AT ALPINE MEADOWS BASE.

1213 PM     HEAVY RAIN       TAHOE CITY              39.17N 120.14W
10/13/2009  M0.75 INCH       PLACER             CA   MESONET

            CURRENT RAINFALL TOTAL AS OF NOON AT TAHOE CITY, CA.

1213 PM     HEAVY RAIN       10 S RENO               39.39N 119.82W
10/13/2009  M0.39 INCH       WASHOE             NV   MESONET

            CURRENT RAINFALL TOTAL AS OF NOON AT GALENA PARK SENSOR.

1215 PM     HEAVY RAIN       12 SE SUSANVILLE        40.29N 120.49W
10/13/2009  M0.30 INCH       LASSEN             CA   MESONET

            CURRENT RAINFALL TOTAL AS OF NOON AT PIERCE STATION.

1215 PM     HEAVY RAIN       MARKLEEVILLE            38.70N 119.78W
10/13/2009  M0.46 INCH       ALPINE             CA   MESONET

            CURRENT RAINFALL TOTAL AS OF NOON.

&&

MCGUIRE

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:56 AM PDTHigh Wind WarningREVAlpine, El Dorado, Lassen, Mono, Nevada, Placer and 2 more23 hr
Oct 13, 3:20 PM PDTWinter Storm WarningREVMono12 hr

Nearby

Wind Advisories in California, 2009Wind Advisories in Nevada, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.